Log in
Restless Legs Syndrome
10,629 members6,594 posts

pramipexole withdrawal

I've been on the drug for almost a month I experience augmentation .and during that time i went from 12 mg to 25mg last week that I was on it having bad side effects my doctor said I did not need to table off the drug I've been having really bad insomnia

like no sleep and psychotic episode could this be caused by pramipexole

24 Replies
oldestnewest

Hi!

Sorry you’re having a bad time.

I am a little confused, so I’m going to tell you what I understand from your post:

-You are on 0.25mg Pramipexole (I’m assuming you meant to put a decimal point in there), raised last week from 0.12mg.

-You want to get off altogether because you are worried that the Prami is causing your psychotic episodes and insomnia

-your doctor said you don’t need to taper (instead of table?) off the drug.

Am I correct?

2 likes
Reply

yeh and no I was on .125 mg it started to not work anymore 25 day my legs was keeping me up and body sensation I went into the doctor and have them increase my dose increases . 25mg it worked about 3 or 4 days then I started to have side effects insomnia not caused by my legs daytime drowsiness stomach pain. I had like 5 things on the side effects. I had noticed if I took the medicine sooner I could fall asleep it's getting to the point where I taking the medication at 5 p.m. to be able to sleep.I looked online and found out that insomnia with a side effects

that's how I call my doctor and ask if I can stop taking it or do I need to tape the nurse call me a day later back all hostile and said that no I don't need a tape I can set stop taking it 2 days before I lowered the dose of a medication back dow to .125mg when she had called I had misplaced the medication anyhow .every since I stopped I haven't been able to sleep I've been having an anxiety attack night sweats now I've been pretty depressed and I lost 20 pounds still in the last two weeks I was taking it. it have been 7 days now off

Reply

Ok... so, you are saying that you are off Pramipexole now? Despite this, you’re having side effects from it?

Reply

yeh

Reply

I was taking Xanax with it before I went to bed ? I had bad anxiety problems before this

Reply

I was taking Xanax with it before bed.I had a little anxiety pass before this I also known to be hypersensitive to medications. i do not have rls, it was perscribed as a sleep aid to help with nightime anxiety and overall restlessness.after stopping taking pramipexole i have more restlessness problem than before it was perscribed.

Reply

I have no idea why your doctor would prescribe a dopamine med like Pramipexole as a sleep aid, if you dont have RLS. I would go back to your doctor as it seems your anxiety is more of the problem than stopping the Pramipexole. You said your legs were keeping you awake, in what way, if you dont have RLS.

1 like
Reply

while taking it and after stoping taking it it seems like i have restless legs, numbness, crawling bug sensations, and as soon as i try to relax it becomes a problem. it got worse with the dosage increase, it was worse when i first stopped taking it but seems to be slowly improving. some days are better than others

Reply

My nurse practitioner also told me i didn’t have to taper off because I’d “only been on it for 3 weeks:” i ended up in severe withdrawal and paced the floors and didn’t sleep for 4 nights. Don’t listen! You absolutely do need to taper off.

2 likes
Reply

Augmentation usually occurs after many years on Pramipexole, not after a few weeks. It sounds like you are experiencing side effects, not augmentation. If you have only had the drug for a few weeks you should not really have to taper off. Have you tried other dopamine agonists instead? Your doctor could switch you to a different one and see if the effects are better.

Reply

I had augmentation after less than 3 months of a DA at a liw dose. That is, of ropinirole, which is much less strong than pramipexole.

And true, GENERALLY, augmentation is more LIKELY after many years on high doses. Doesn’t mean it cannot happen sooner. Actually, a few of us have to contribute to this about 7% annual chance of augmentation..... unfortunately.

1 like
Reply

hey LotteM do you had really bad insomnia with the medication going on and off medication if did how long did it last?

Reply

No, I didn’t. I had really bad insomnia before I even knew I had RLS. Found out during one of those sleepless nights... Then my GP gave me ropinirole and it reduced my rls and I slept better. Still was awake and out of bed several times a night, but not for hours anymore, but 0,5-1hr each instance.

Dopamine agonists like pramipexole and ropinirole are supposed to enhance sleep, but I didn’t feel that aspect worked for me. And maybe for you, it actually worsens your sleep. Different strokes for different folks again. Or, as we say in NL, it is (you are) the exception that proves the rule.

1 like
Reply

About 2 months in my case.

1 like
Reply

I don’t think it was augmentation; think it was withdrawing from the medicine.

Reply

Hello zach91

If you augmented on Pramipexole after just a month I assume you were on a different medication before that. Can you give us an update please? How long you have had RLS, what drugs have you tried and so on. Then we can get a better picture of the problem. 0.25mg of pramipexole is a pretty big dose and the reaction from your medical advisors concerns me too. Losing 20 pounds weight in such a short time suggests you may be suffering from other conditions too?

Neil

1 like
Reply

Yes, 20lbs in such a short period of time is a huge amount. Maybe you have an overactive thyroid or another medical condition as well, I agree.

Either way no Dr ( and I am one ) should be dismissive and cross when you call to report symptoms and ask for advice. You should receive a properly empathic ear from someone with the desire to help you. If your current Dr isn't that person ask for another one. You shouldn't have to manage this situation on your own or just with the help of a support group.

That's what Drs are paid to do. It's their job. If they don't want to then I would hope you can ask for someone who will.

4 likes
Reply

I was taking Xanax with it before bed.I had a little anxiety pass before this I also known to be hypersensitive to medications. i do not have rls, it was perscribed as a sleep aid to help with nightime anxiety and overall restlessness.after stopping taking pramipexole i have more restlessness problem than before it was perscribed.

Reply

Hi zach91, i understand now.

Pramipexole has been given for depression off-label (not yet passed by FDA) for a while and has had good results according to my research. However there are reports of Xanax clashing with it, probably giving the patient more symptoms, as you have described, even the weight loss. I have no idea of the dosing of the pramipexole for your condition.

If you google Xanax with Pramipexole you will get more information.

I know first-hand about augmenting on pramipexole with Restless Legs but not with anything else so i can only imagine the withdrawal symptoms for you. It must be awful.

Is there a different community on HealthUnlocked that might be more beneficial to you and more able to give the advice you need?

in the meantime I think if you could have a quiet talk with your doctor a different path might be available? If they seem to be getting impatient with you it might be just because they cannot find the correct med or combination of meds to suit you. A calm approach can sometimes bring rewards.

I am really sorry that I cannot help you more than these thoughts.

Best Wishes

Neil

2 likes
Reply

ehealthme.com/sdi/alprazola...

my biggest concern does it causes insomnia when you stop taking it

Reply

Hi Zach91 i came off this drug earlier this year after being on it for a good few years and from my experience yes i had the same feelings it was the hardest thing i had ever done i was at breaking point and had thoughts of ending it all but believe me it was worth the battle and i,m in a much better place now still have bad days but can handle them at the moment, and would never take pramipexole again a nasty drug in my book keep going its worth the fight to get off take care

3 likes
Reply

thank you so much as like you speaking with Insight me .exactly how I've been feeling

Reply

hay nick-the-turk do you had really bad insomnia with the medication going on and off medication if did how long did it last?

1 like
Reply

I given up pramipexole last April!! And I was like a zombie for a least 10 days... it got better though.. hang in there... you will be a lot better without it very soon..

1 like
Reply

You may also like...